A recent “Think Like a Doctor” -full link to the solved case: nyti.ms/1aJtxFK
First an except from the challenge:
The Patient’s History
It started nearly two years earlier, the woman told Dr. Merai. She had been at work — she was a clerk in a bank then — and had suddenly started vomiting. As she made her way back to her desk, she felt weak and unsteady and fainted. Or that’s what everybody told her, because the next thing she knew, she was in an ambulance on the way to the hospital.
There, a CT scan showed that her small intestines were inflamed. The doctors said she might have Crohn’s disease. But after a couple of days, she started to feel better and went home. Because she felt O.K., she never followed up.
And then, it happened again — nine months later. Again she was rushed to the hospital. Again a CT scan showed an abnormality in the small intestines. This time the doctors were so worried they took her straight into the operating room.
“They thought my guts were tangled up in knots,” she told the doctor. But when she woke up, the surgeon told her that he was amazed to see that her insides were pristine. There was swelling and a lot of fluid in her belly, but no twisting, and no infection. And nothing to take out.
At that hospital she had an endoscopy so doctors could look at her stomach and upper G.I. tract and a colonoscopy to look at the other end. Those exams were normal.
And now the answer (an excerpt):
The correct diagnosis is…
Intestinal angioedema, triggered by lisinopril, the ACE inhibitor the patient took for her high blood pressure.
Angioedema is a localized type of swelling usually involving the mouth, tongue or upper airways. It can be part of a typical allergic reaction, with hives and itching, or it can be isolated, with swelling as the only notable finding. While there is an inherited form of this disease, most cases are acquired. And medications are the most common cause of this form of the syndrome…
his patient had a rare form of the problem that arose not in the face but in the intestine. When swelling occurs in the gut, it can block off the intestinal lumen and bring digestion to a screeching halt, causing the terrible pain and vomiting this patient experienced.
Remarkably, no matter where in the body the swelling occurs, or how severe it gets, it always resolves quickly – often within hours – even if the patient continues to take the medication.
When the angioedema happens in the G.I. tract, the diagnosis can be delayed for months or years because so many doctors don’t know that this kind of reaction is even possible. When the medication is stopped, the episodic reaction also finally stops…
the resident on call that day at the University of Chicago Medical Center, and told her that he thought this was a reaction to the patient’s blood pressure medication.
He also recommended that the patient be tested for the inherited version of the disease.
Related blog post: